When you think of rheumatoid arthritis, you might picture swollen joints, stiffness, pain, deformity, and a lifetime of medications and doctors’ visits. Do you ever think of sex? Does your rheumatologist ask about your sex life? Should she or he?
In case you didn’t already know, I have both multiple sclerosis and rheumatoid arthritis. Since MS is a neurological disease, the majority of bodily functions can be affected in one way or another. Sexual function is one of those.
As part of a routine neurological office visit, I am asked about symptoms I may be experiencing. Near the end of the list is always - “Are you having any problems with bladder/bowel function, or experiencing any sexual dysfunction?”
Bladder, Bowel, Sex
Bladder, bowel, sex - the three are related and can be negatively affected by lesions in the cervical spine. I have lesions in the cervical spine. I also have some difficulties at times with each of these body functions.
For the past four years or so, my primary care doctor has also become my substitute gynecologist. She performs my annual Pap smear and asks questions about various aspects of my health. Last year I expressed some concerns regarding neurological problems related to sexual function and she listed a few options I could try to help.
This year I decided to ask about one of the prescription options she had mentioned previously. She asked a few more symptom-related (checklist-type) questions in order to verify the need for the prescription which happens to be a vaginal estrogen cream.
The Diagnosis? Atrophic Vaginitis, a name which sounds terribly horrific if you ask me.
Atrophy of the brain - not good. Atrophy of muscles - not good. Atrophy of the vagina - painful. Seriously, shrinkage and thinning of tissue is involved here as well as dryness. Our friends living with Sjögren's Syndrome unfortunately know about dryness.
Atrophic vaginitis affects 10 to 40 percent of postmenopausal women, of whom only 20 to 25 percent seek medical advice. The condition develops slowly and takes five to 10 years after menopause to manifest. The atrophic changes can also affect the urinary tract, hence, the alternative name, urogenital atrophy.
Hey, I’m not menopausal yet. I’m only 41 years old.
I had been attributing the changes to the lack of nerve communication getting through to my genitals due to MS. But it had not occurred to me that these changes might be due to medication side-effects or the RA itself, until recently.
“In nonmenopausal women, production of ovarian estrogen can be interrupted by radiation therapy, chemotherapy, immunologic disorders and oophorectomy.” (Bachmann, 2000)
What got me thinking about RA and medication side-effects?
While researching for a following post related to RA, sex, and relationships, I came across a forum where one woman asks a question about “methotrexate and sexual side-effects” as she was experiencing a lowered sex drive.